Case Presentation: 42 year old male with history of active substance abuse and multiple psychiatric diagnosis who presented with acute onset of progressive weakness and multiple cranial nerve palsies (extra ocular, facial and bulbar involvement) in the setting of recent IV and subcutaneous heroin use. Patient initially had onset of generalized fatigue, dysarthria and left upper extremity weakness with rapid progression of descending paralysis. Additional symptoms were notable for dysphagia, ptosis, diplopia, dyspnea and systemic weakness. On exam, patient had “multiple scattered crusted papules” that were likely consistent with prior areas of IV drug use.
Urine drug screen was consistent with opiate use. CT of head showed no acute intracranial abnormality. Lumbar puncture was unremarkable. Patient was admitted to the ICU, and, due to disease progression, he was intubated to protect his airway. Narcan was administered with no resolution of symptoms. Based on his presentation and progression of his symptoms, a clinical diagnosis of botulism was entertained. He received botulism anti-toxin. EEG revealed evidence of pre-synaptic neuromuscular junction defect consistent with botulism toxicity. His serum was tested at CDC and was found to be positive for Type A botulism toxin.
Had prolonged stay in ICU and Tracheostomy and G-tube were placed. He demonstrated slow improvement in strength with ability to move bilateral upper extremities on exam by time of discharge. He was discharged to a skilled nursing facility with follow up with primary care, pulmonology, speech therapy, physical therapy and referral for drug rehabilitation program.
Discussion: Botulism is a rare, life threatening illness caused by a neurotoxin produced by the Clostridium botulinum bacterium. Each year, there are approximately 110 total cases of botulism in the United States. The cases are differentiated into multiple types botulism including foodborne from improperly canned foods (20-25% cases), infant botulism (70-75% cases), and, more rarely, wound botulism (5-10% cases).
Wound botulism occurs when spores of Clostridium botulinum gain access to relatively anaerobic environments allowing the spores to germinate and spread. Previously thought to be associated with traumatic injuries with exposure to soil, a recent upsurge of injection heroin drug use has been associated with wound botulism. In 2016, the CDC reported wound botulism accounted for 12% of botulism cases with 95.8% of those cases associated with injection drug users. With the rising epidemic of heroin users throughout the United States, it is essential to increase awareness among physicians regarding the presentation, diagnosis and treatment of wound botulism.
Treatment of botulism includes administration of equine-derived heptavalent botulism antitoxin that covers neurotoxin serotypes A – G. The antitoxin binds and neutralizes any free botulinum toxin which prevents binding to nerve endings; however, it does not affect toxin already bound and therefore cannot reverse already existing paralysis.
Conclusions: Given the importance of early antitoxin administration, early diagnosis is essential; this can be aided by high clinical suspicion and inclusion of botulism in the differential diagnosis of any patient presenting with the above signs and symptoms, particularly if the clinical history includes recent heroin use.